American Alpine Jounrna and Accidents in North American Climbing

Failure to Check Medication Label, Alaska, Mount McKinley

  • Accident Reports
  • Accident Year:
  • Publication Year: 1986


Alaska, Mount McKinley

On June 3, 1985, at the 4300 meter level, the subject involved (32) was applying “Preparation H” to hemorrhoids, theoretically…Instead, the subject had grabbed the wrong

medication—a tube of Ben-Gay. The result was severe pain for many hours. The good news is that there seemed to be no immediate side effects. In fact, the subject claims his hemorrhoids no longer trouble him. (Source: Subject wishes to remain anonymous.)

(Editor’s Note: This accident has not been included in the statistical data, but is presented as a reminder to check your medication label. Also note that while the victim claims that his hemorrhoids no longer trouble him, this is not to be construed as an endorsement for Ben Gay as a remedy for this malady.)

This ANAM article has been reformatted into HTML. Please contact us if you spot an error.